Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 197, NWS Nashville, TN

October 13, 20145 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 13, 2014, 5:33 PM CDT for 5 counties in Tennessee. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2014, 5:33 PM CDT (22:33 UTC)
Expired
Oct 13, 2014, 6:15 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:50 PM CDTTSTM WND DMG5 Ssw Columbia, TNSEVERAL LARGE TREES DOWN IN GLENSTONE SUBDIVISION ON CAMPBELLSVILLE PIKE SOUTH OF COLUMBIA
Oct 13, 5:55 PM CDTTSTM WND DMGColumbia, TNLARGE TREE DOWN THAT CRUSHED IRON FENCE ON COLUMBIA ACADEMY CAMPUS AT W 7TH ST AND ACADEMY LN
Oct 13, 6:00 PM CDTTSTM WND DMGColumbia, TNTREES REPORTED DOWN ACROSS THE COUNTY INCLUDING NEELY HOLLOW...CAMPBELLSVILLE PIKE...SANTA FE...MT PLEASANT...AND COLUMBIA.C
Oct 13, 6:05 PM CDTTSTM WND GST 605 Ssw Leipers Fork, TNREPORT OF 60 MPH WINDS AT BOSTON THETA ROAD AT ROBINSON ROAD
Oct 13, 6:25 PM CDTTSTM WND DMGLa Vergne, TNTREE DOWN ON IRVIN RD WITH POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS54 KOHX 132233
SVROHX
TNC003-117-119-149-187-132315-
/O.NEW.KOHX.SV.W.0197.141013T2233Z-141013T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  BEDFORD COUNTY IN MIDDLE TENNESSEE...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...
  MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM PULASKI TO
  LEWISBURG TO 10 MILES NORTH OF FAYETTEVILLE TO LYNCHBURG...AND WERE
  MOVING NORTH AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...SHELBYVILLE...COLUMBIA...FRANKLIN...MURFREESBORO...
  MOUNT PLEASANT...SPRING HILL...NOLENSVILLE...BRENTWOOD...
  FAIRVIEW...LA VERGNE AND SMYRNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3536 8649 3539 8691 3546 8712 3543 8719
      3544 8729 3550 8727 3555 8730 3569 8730
      3573 8723 3605 8718 3604 8706 3599 8704
      3605 8692 3603 8678 3597 8665 3597 8662
      3602 8659 3594 8621 3541 8625 3532 8642
TIME...MOT...LOC 2234Z 176DEG 64KT 3527 8718 3541 8684
          3535 8659 3523 8635

$$

27
1 follow-up statement
688 
WWUS54 KOHX 132254
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT MON OCT 13 2014

TNC003-117-119-149-187-132315-
/O.CON.KOHX.SV.W.0197.000000T0000Z-141013T2315Z/
RUTHERFORD TN-WILLIAMSON TN-BEDFORD TN-MARSHALL TN-MAURY TN-
554 PM CDT MON OCT 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MAURY...MARSHALL...BEDFORD...WILLIAMSON AND RUTHERFORD
COUNTIES...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MOUNT PLEASANT TO SPRING HILL TO UNIONVILLE TO WARTRACE...MOVING
NORTH AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  FRANKLIN...MURFREESBORO...SPRING HILL...NOLENSVILLE...BRENTWOOD...
  FAIRVIEW...LA VERGNE...SMYRNA...WALTERHILL...EAGLEVILLE...THOMPSONS
  STATION AND FOSTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3536 8649 3539 8691 3546 8712 3543 8719
      3544 8729 3550 8727 3555 8730 3569 8730
      3573 8723 3605 8718 3604 8706 3599 8704
      3605 8692 3603 8678 3597 8665 3597 8662
      3602 8659 3594 8621 3541 8625 3532 8642
TIME...MOT...LOC 2254Z 176DEG 64KT 3560 8721 3574 8687
          3568 8661 3556 8637

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 5:14 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 13, 5:14 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT MON OCT 13 2014

.UPDATE...FOR SEVERE POTENTIAL AT OUTLAW FIELD

&&

.AVIATION...
LINE OF SEVERE STORMS ALONG THE TENNESSEE RIVER WORKING EAST AT
ABOUT 25 MPH. HOWEVER...A LEADING CELL THAT MAY CONTAIN A TORNADO
IS TRACKING NORTHEAST THROUGH CENTRAL HUMPHREYS COUNTY AT THIS
TIME. MOVEMENT IS 215 DEGREES AT 39 KNOTS. SO STORM IF IT HOLDS
TOGETHER WILL REACH OUTLAW FIELD SHORTLY AFTER 6 PM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR TNZ005>011-023>034-
056>066-075-077>080-093>095.

FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR TNZ005>011-
023>034-056>066-075-077>080-093>095.

&&

BOYD
01
Hazardous weather outlook, Oct 13, 5:09 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT MON OCT 13 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
509 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH THE MID STATE TODAY AND SWEEP ACROSS
THE AREA TONIGHT. OUT AHEAD OF THE FRONT...YOU AN EXPECT SCATTERED
TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS MIDDLE TENNESSEE...A FEW
OF WHICH WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS...
TORRENTIAL DOWNPOURS...AND POSSIBLY HAIL. A FEW TORNADOES WILL
ALSO BE POSSIBLE. THE MAIN SEVERE WEATHER THREAT IS EXPECTED TO BE
LATE TODAY AND OVERNIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT...IN ANTICIPATION OF
HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES. SINCE GROUNDS ARE ALREADY
PRETTY MOIST...FROM RAINFALL OVER RECENT DAYS...ANY ADDITIONAL
HEAVY RAINS WILL PRODUCE RAPID RUN OFF AND THE POSSIBILITY FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE STORMS...WITH DAMAGING WINDS...HEAVY
DOWNPOURS...AND POSSIBLY HAIL...MAY OCCUR ALONG THE CUMBERLAND
PLATEAU EARLY TUESDAY. A FEW TORNADOES WILL ALSO BE POSSIBLE.
RAINS WILL HAVE TAPERED OFF OVER THE WESTERN TWO THIRDS OF THE
MID STATE BY SUNRISE TUESDAY. SO...THE MAIN THREAT FOR FLASH
FLOODING SHOULD BE CONFINED TO OUR EASTERN COUNTIES BY SUNRISE TUESDAY.
THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, Oct 13, 5:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             14 NNW LOBELVILLE       35.94N  87.89W
10/13/2014  E1.00 INCH       HUMPHREYS          TN   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON HIGHWAY 13 BETWEEN
            LOBELVILLE AND WAVERLY.

&&

EVENT NUMBER OHX1400642

MHR

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:14 PM CDTSpecial Weather StatementOHXLawrence61 min
Oct 12, 11:41 PM CDTSpecial Weather StatementOHXLawrence49 min
Oct 13, 2:01 AM CDTSpecial Weather StatementOHXLawrence59 min
Oct 13, 2:46 AM CDTSpecial Weather StatementOHXMontgomery44 min
Oct 13, 3:45 AM CDTFlash Flood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more32 hr
Oct 13, 3:57 AM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more23 hr
Oct 13, 4:56 AM CDTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 3 more3 hr
Oct 13, 4:33 PM CDTTornado WarningOHXHumphreys, Perry42 min
Oct 13, 5:06 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall39 min
Oct 13, 5:07 PM CDTTornado WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart38 min
Oct 13, 5:10 PM CDTTornado WarningOHXLawrence, Wayne35 min
Oct 13, 5:28 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Perry, Wayne47 min
Oct 13, 5:40 PM CDTTornado WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne50 min
Oct 13, 5:43 PM CDTTornado WarningOHXDickson, Houston, Montgomery, Stewart47 min
Oct 13, 5:46 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Warren29 min
Oct 13, 6:10 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Lewis, Maury and 4 more65 min
Oct 13, 6:13 PM CDTSevere Thunderstorm WarningOHXCannon, Cheatham, Davidson, Robertson, Rutherford, Sumner and 2 more47 min
Oct 13, 6:13 PM CDTTornado WarningOHXMontgomery17 min
Oct 13, 6:18 PM CDTTornado WarningOHXMontgomery12 min
Oct 13, 6:33 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery, Stewart42 min
Oct 13, 6:39 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner21 min
Oct 13, 6:50 PM CDTAreal Flood AdvisoryOHXDickson, Hickman, Houston, Humphreys, Lewis, Perry6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.